Cessation of breathing is a rare, but serious risk for some children who take cough syrup or painkillers that contain codeine, research shows. Advisers to the FDA say no one under 18 should take the drug.
December 10, 2015 Codeine can trigger rare, but life-threatening, breathing problems in kids. Food and Drug Administration advisers want to more tightly restrict the drug's use by anyone under 18.
<iframe src="http://www.npr.org/player/embed/459224775/459250102" width="100%" height="290" frameborder="0" scrolling="no" title="NPR embedded audio player">
When it comes to pain relief for kids, there may be better options than codeine.
August 15, 2012 The Food and Drug Administration is looking into the risks of codeine, after three children died while taking the medicine to relieve pain following tonsillectomies. Those kids and another one who almost died appear to have had a gene that made the codeine particularly potent inside their bodies.
NPR thanks our sponsors
Become an NPR sponsor